Ohio, 2023High Wind in Ohio, March 3 to 4, 2023
March 3 to 4, 2023 · NWS RLX · 6 events in 6 counties and zones
In the midst of a passing low pressure system, strong winds outside of showers and storms developed on the afternoon of March 3rd as a potent low level jet streamed in with the disturbance. This led to gusts on the upwards of 58 mph or greater and resulted in downed trees and power lines across southeast Ohio.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the midst of a passing low pressure system, strong winds outside of showers and storms developed on the afternoon of March 3rd as a potent low level jet streamed in with the disturbance. This led to gusts on the upwards of 58 mph or greater and resulted in downed trees and power lines across southeast Ohio. While most fell onto the nearby roadway, a downed power line in Proctorville laid onto a parked car and made the car inaccessible until the lines could be removed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 3, 7:13 PM EST, 47 minutes earlier.
Area forecast discussion, Mar 3, 7:13 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
713 PM EST Fri Mar 3 2023
.SYNOPSIS...
Strong low pressure system will affect the area through tonight.
Mainly dry weather expected this weekend. Another system brings
a cold front with showers Monday night.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 710 PM Friday...
Expanded the high wind warning up through Washington County.
While warning level gusts may be somewhat short lived, recent
upstream gusts of 60KTs are a little too strong to let a high
end advisory ride as is. Still expecting winds to diminish with
eastward extent, where a high end advisory should be adequate.
As of 620 PM Friday...
Cancelled all counties of the tornado watch as the primary line
has exited the watch box. A secondary line approaching Jackson
OH/Vinton could still produce some convective severe gusts over
the next hour.
Cancelled the flood watch with only fast moving line left to get
through those counties, not expecting any flooding issues.
Isolated to scattered power outages exist across most of the
region with warm advection 35-50mph gusts. As warm advection
shuts off over the next few hours expect stronger winds to be
transported to the surface, especially over the Tri-State area.
Winds should weaken below warning thresholds with eastward
extent, but may need to expand the high wind warning a few
counties east depending on trends.
As of 340 PM Friday...
Current thinking in overall wind damage potential has not
changed much, but thinking the Tri-State will see too much in
the way of non-convective gusts approaching severe criteria
behind the main line of showers and storms to cover with severe
thunderstorm warning. Thus, have upgraded a swath of counties
to a high wind warning.
For the tornado watch, while instability in forecast to wane
substantially as line of showers and thunderstorms ahead of the
front approach our western counties, very strong low level
turning will yield at least some potential for a brief spin-up.
With very fast storm motions, if a tornado did develop, expect
significantly more damage on the south end of the vortex.
As of 130 PM Friday...
The main focus today is a potent low southwest of the area that
is approaching the area throughout the beginning of this
period. As the low pressure center gets close it will track
northeast outside our CWA and drag a frontal boundary, which
should be occlude by the evening. This feature will push a line
of convection ahead of it. Hi-Res models have the line
weakening as it approaches and enters our CWA, however
thunderstorms could still be prevalent and drag down intense
winds from the llj which will be set in place.
Weakening of the line makes sense since we have strong
inversions in place and there is a hugh lack of instability,
not to mention wind shear might be too strong to sustain
updrafts and rather just shear them apart. This doesn't mean we
are out of the clear though since any heavy shower or storm
could bring down these severe winds just a few thousand feet
off the surface. There is also the potential for tornadoes where
a few can potentially form along that line of convection which
is common along QLCS's.
There is even a threat for flooding across our Ohio and Kentucky
counties where any deep convection could pose a threat and cause
water issues over low-lying and flood prone areas. This is the
case even with a decent lull through this afternoon. Winds will
steadily increase throughout and by late afternoon they should
be reaching advisory criteria possibly and continue past
frontal passage. The mountains could potentially observe
warning criteria shortly thereafter.
This system will be moving fast with very strong mid-level
steering flow, therefore by mid to late evening the line will
have exited the area to the east and just some lingering
showers will likely be present and mainly confined to the
northern half of the area as the low pulls away. Overnight, as
the aforementioned low moves further to the northeast, it will
spread chances for showers in the northeast mountains. By this
time, below freezing temperatures will exist across that area
thereby promoting some snow showers. As the moisture depth
decreases with the fleeting system and falls below the
dendritic growth zone, any remaining showers will likely become
freezing rain or drizzle. Accumulations would be very minimal
and confined to the peaks and ridges of the mountains so impacts
are low.
Winds will generally have an increase with the passing frontal
boundary and then start to taper off, as well as any potential
for precipitation by the very late morning on Saturday.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 155 PM Friday...
A ridge of high pressure will build over the region Saturday night
and skies will begin to clear out. Overnight low temperatures will
drop into the low 30s across the lowlands and the upper 20s across
the higher elevations. Sunshine is expected to return across most
areas on Sunday with the 500 mb ridge axis centered over the middle
Ohio Valley. Temperatures will likely reach the lower 60s
across central and western portions of the region. Dry and quiet
weather is expected to continue into Sunday night.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 155 PM Friday...
An area of low pressure will be tracking eastward from the Northern
Plains into Great Lakes on Monday. Its associated cold front is
expected to pass through the region late in the day or at night,
which will lead to the return of precipitation across the region.
The air will once again be quite warm ahead of the front, with
Monday's highs reaching the lower 70s across much of the lowlands.
Models are still not in complete agreement regarding the timing of
precipitation, but it does seem like most of Monday should be dry,
and rain chances will gradually increase by Monday evening and into
Monday night. Some lingering precipitation is possible into Tuesday.
Temperatures will moderate to much more seasonable values for mid-to-
late week.
Another ridge of high pressure is expected to build across the
central U.S. by Wednesday, pushing eastward into the Middle Ohio
Valley by Thursday. The overall theme appears to be dry for the
middle of the week, but confidence is low at this time. A few models
show a few weak ripples of energy riding along the 500 mb flow, so
it's possible that some areas could see scattered showers. Models
show a more organized system approaching from the west by Friday.
Models aren't in much agreement with this system, and given that
this is day 7, we will wait a bit to go into any details. One
interesting thing to note is that the Climate Prediction Center
places our region in a 60-70% probability of below normal
temperatures from March 10th to the 16th. We will see if 'winter'
tries to make an appearance for the middle of March.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 620 PM Friday...
A convective line across SE OH may be able to hold together well
enough to impact PKB over the next few hours and a few showers
linger near BKW/EKN/CKB. The bigger story will be strong to
damaging wind gusts impacting all terminals through the
overnight tonight. Gusts of 40+ will be common with 50+ possible
at HTS. At EKN, slightly more protected from the wind, moderate
to severe turbulence can be expected once winds turn more normal
to the terrain.
Ceilings generally decrease to MVFR for all terminals this
evening and slowly improve after daybreak Saturday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: TSRA possible at PKB 01-02Z if a
convective line holds together. Some freezing drizzle or very
light snow may be possible at EKN heading into Saturday morning.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SAT
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
CRW CONSISTENCY H H H M M H H H H H H H
HTS CONSISTENCY M M M M H H H H H H H H
BKW CONSISTENCY H L H H H H H M M H H H
EKN CONSISTENCY M H H H H H H H H M M M
PKB CONSISTENCY H H M M H H H H H H H H
CKB CONSISTENCY H H H H M H H H H H H H
AFTER 00Z SUNDAY...
No widespread IFR expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...High Wind Warning until 3 AM EST Saturday for WVZ005>009-013-
014-024-025.
Wind Advisory until 7 AM EST Saturday for WVZ010-011-015>020-
026>034-039-040.
Wind Advisory until 1 PM EST Saturday for WVZ515>522-524-525.
High Wind Warning until 10 AM EST Saturday for WVZ523-526.
Wind Advisory from 10 AM to 1 PM EST Saturday for WVZ523-526.
OH...High Wind Warning until 3 AM EST Saturday for OHZ066-067-075-
076-083>087.
KY...High Wind Warning until 3 AM EST Saturday for KYZ101>103-105.
VA...High Wind Warning until 3 AM EST Saturday for VAZ003-004.
&&
SYNOPSIS...JZ
NEAR TERM...JP/JZ
SHORT TERM...
LONG TERM...
AVIATION...JPHazardous weather outlook, Mar 3, 7:14 PM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
714 PM EST Fri Mar 3 2023
KYZ101>103-OHZ066-067-075-076-083>087-050015-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-
714 PM EST Fri Mar 3 2023
...HIGH WIND WARNING IN EFFECT UNTIL 3 AM EST SATURDAY...
This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ010-011-015>020-026>034-039-040-050015-
Pleasants-Tyler-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-
714 PM EST Fri Mar 3 2023
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...
This Hazardous Weather Outlook is for portions of central West
Virginia, northern West Virginia and southern West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ105-VAZ003-004-WVZ005>009-013-014-024-025-050015-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Lincoln-Putnam-Mingo-Logan-
714 PM EST Fri Mar 3 2023
...HIGH WIND WARNING IN EFFECT UNTIL 3 AM EST SATURDAY...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ515>522-524-525-050015-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
714 PM EST Fri Mar 3 2023
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY...
This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Isolated strong storms may be capable of producing damaging winds
this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ523-526-050015-
Northwest Pocahontas-Southeast Randolph-
714 PM EST Fri Mar 3 2023
...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 1 PM EST SATURDAY...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
A rime of freezing drizzle is possible Friday night.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Wind Advisory.
A rime of freezing drizzle is possible Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Mar 3, 7:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND DMG 7 W MCARTHUR 39.26N 82.60W
03/03/2023 VINTON OH 911 CALL CENTER
REPORTS OF A TREE DOWN ON CARPENTER ROAD.
PASSED ALONG VIA VINTON COUNTY 911. TIME
ESTIMATED BY RADAR.
&&Local storm report, Mar 3, 7:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
741 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG 4 NNW WILKESVILLE 39.13N 82.37W
03/03/2023 VINTON OH 911 CALL CENTER
VINTON COUNTY 911 HAS REPORTS OF TREES DOWN
ALL ALONG ROUTE 160. TIME ESTIMATED BY
RADAR.
&&Local storm report, Mar 3, 7:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
743 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM NON-TSTM WND DMG 3 N PHILIPPI 39.19N 80.05W
03/03/2023 BARBOUR WV 911 CALL CENTER
BARBOUR COUNTY 911 CENTER HAD A CALLER THAT
ADVISED THEY HAD A POWER POLE HIT THEIR
VEHICLE IN THE 90 BLOCK OF GALLOWAY ROAD. NO
INJURIES OR ENTRAPMENT REPORTED.
&&Local storm report, Mar 3, 7:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
748 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 4 ENE SOUTH SHORE 38.74N 82.90W
03/03/2023 GREENUP KY 911 CALL CENTER
GREENUP COUNTY 911 HAS REPORTS OF A TREE
DOWN BLOCKING THE ROAD AT 570 SILOAM LN IN
SOUTH SHORE. TIME ESTIMATED BY RADAR.
&&Local storm report, Mar 3, 7:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
755 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 2 WSW ALBANY 39.22N 82.23W
03/03/2023 M47 MPH ATHENS OH AWOS
AWOS STATION AT KUNI-ATHENS AIRPORT REPORTED
A MAX THUNDERSTORM WIND GUST OF 47 MPH.
&&Local storm report, Mar 3, 7:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
759 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM NON-TSTM WND DMG 8 SE ROCK CAVE 38.77N 80.22W
03/03/2023 UPSHUR WV 911 CALL CENTER
UPSHUR COUNTY 911 CENTER HAS REPORTS OF A
TREE DOWN ON CURRY ROAD IN FRENCH CREEK.
PHONE LINES ARE INVOLVED.
&&High Wind, Gallia
- When
- March 3, 8:00 PM EST to March 4, 3:00 AM EST
- Where
- Gallia forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.825, -82.317 (the zone’s center; the record gives no point)
Numerous areas of trees downed in Crown City.
High Wind, Lawrence
- When
- March 3, 8:00 PM EST to March 4, 3:00 AM EST
- Where
- Lawrence forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.599, -82.537 (the zone’s center; the record gives no point)
Trees and power lines were blown town across multiple townships in the county, including Ironton, South Point, and Chesapeake. In Proctorville, power lines were downed across a local road and laid onto a parked car.
High Wind, Athens
- When
- March 3, 8:55 PM EST to March 4, 3:00 AM EST
- Where
- Athens forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
High Wind, Jackson
- When
- March 3, 9:00 PM EST to March 4, 3:00 AM EST
- Where
- Jackson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -82.618 (the zone’s center; the record gives no point)
A number of downed trees and power lines were observed near the town of Jackson.
High Wind, Perry
- When
- March 3, 9:00 PM EST to March 4, 3:00 AM EST
- Where
- Perry forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.737, -82.236 (the zone’s center; the record gives no point)
High Wind, Morgan
- When
- March 3, 10:00 PM EST to March 4, 3:00 AM EST
- Where
- Morgan forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 39.620, -81.853 (the zone’s center; the record gives no point)
Power outages occurred in and around the town of Glouster due to downed trees and power lines.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, March 3, 20235 deaths · 4 injured · $790,000 · EF1 · 46 events
- Damaging Winds and High Wind in Tennessee, March 3, 20233 deaths · 5 injured · $74 million · 70 kt wind · 49 events
- Tornadoes and Flash Flooding in Kentucky, March 3 to 10, 20231 death · 1 injured · $2.8 million · EF2 · 54 events
- Flood and Damaging Winds in Indiana, March 3, 20232 deaths · 2 injured · $61,000 · 52 kt wind · 7 events
- Tornadoes and Flooding in Ohio, March 3, 20231 death · $1.7 million · EF1 · 22 events
- Damaging Winds and High Wind in Mississippi, March 3, 20231 death · 1 injured · $345,000 · 55 kt wind · 29 events
- Damaging Winds and High Wind in Alabama, March 3, 20231 death · $10,000 · 50 kt wind · 12 events
- Tornado and Damaging Winds in Mississippi, March 3, 20232 injured · $307,000 · EF1 · 23 events
- Damaging Winds and High Wind in Kentucky, March 3, 2023$393,000 · 61 kt wind · 34 events
- Tornadoes and Flash Flooding in Indiana, March 3, 2023$302,000 · EF1 · 15 events
- Flash Flood and High Wind in Tennessee, March 3, 2023$529,000 · 57 kt wind · 22 events
- Flash Flooding and Flooding in Illinois, March 3 to 5, 2023$259,000 · 61 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081841, 1081843, 1081840, 1081842, 1081845, 1081844.